Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

IS drug-induced hemolytic anemia possible and does tamoxifen make it worse?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2004
Answered : 1385 Questions
Question
I am a 46 year old female. I have warm antibody autoimmune hemolytic anemia for the past 20 years, post-splenectomy (2003). August 2013 had stage 1 invasive ductal carcinoma removed, no lymph nodes but poorly differientiated tumor, estrogen-positive -- I did surgery, radiation and 1 round of chemo (Cytoxan, taxotere) which started up the hemolysis --- very severe, went from 11 to 6 RBC in 3 days, had two transfusions, started on 80 mg.prednisone daily. Now am down to 10 mg prednisone but LDH levels have risen. I am supposed to start tamoxifen but am EXTREMELY worried about combination of prednisone, tamoxifen especially because of weight gain, diabetes risks etc. plus possibilities of depression. I want to know if there are cases of drug-induced hemolytic anemia and could tamoxifen make this worse? Are there alternatives to tamixifen that would also allow me to take an anti-depressant?
Posted Sat, 25 Jan 2014 in Blood Disorders
Follow-up: IS drug-induced hemolytic anemia possible and does tamoxifen make it worse? 4 minutes later
Follow up questions: Is it possible (as a premenopausal woman) to take something other than tamoxifen? What is the relationship between taking ritoxin (ritoxib?) for the autoimmune hemoloytic anemia (as suggested by doctor) and my immune system? I have heard that ritoxin, like all other treatments for aiha have only a short-term benefit. Will the damage to my overall immune system make it that much harder to fight a recurrence of cancer(s) in the future? I do not want to dismantle my immune system for the aiha only to weaken my chances to fight cancer now and in the future?
Follow-up: IS drug-induced hemolytic anemia possible and does tamoxifen make it worse? 4 minutes later
Although the tumor removed from my breast was 1.9 cm and there was no lymph node involvement, the tumor was considered very aggressive and poorly-differentiated, which was the reasoning behind trying chemotherapy. Does that imply that the chances are much greater for a metastasis, either in the other breast or in a distant part of my body? In other words, is there a chance that I will have to try chemo again in the future, and if so, which drugs would be less likely to cause a hemolytic crisis, like happened with the taxotere/Cytoxan? I'm not sure which or if either of those caused the hemolytic event, but do you have any insight as to which chemo may have caused that, and which other chemo drugs might have a better result?
 
 
Answered by Dr. Indranil Ghosh 6 hours later
Brief Answer: Please refer below Detailed Answer: Hi Thanks for your query. My answers to your queries.... 1. I want to know if there are cases of drug-induced hemolytic anemia and could tamoxifen make this worse? Are there alternatives to tamoxifen that would also allow me to take an anti-depressant? A. Drug-induced hemolytic anemia is well-known but there is no suggestion that tamoxifen can cause or worsen it. Even with tamoxifen you can take certain antidepressants like venlafaxine. Alternative to tamoxifen (considering you are premenopausal) is ovarian ablation, either by surgery or monthly injections of GnRH analogs. With these you can take other antidepressants also. 2. What is the relationship between taking ritoxin (ritoxib?) for the autoimmune hemoloytic anemia (as suggested by doctor) and my immune system? A. Rituxan (rituximab) is an antibody against B cells of the body so it helps to reduce the autoimmune response and improve the autoimmune hemolytic anemia. But it also damps the normal immunity of the body (like steroids) and increase susceptibility to some infections. 3. Will the damage to my overall immune system make it that much harder to fight a recurrence of cancer(s) in the future? A. No, I don't think there is any evidence to suggest that at this point. 4. which chemo may have caused that, and which other chemo drugs might have a better result? A. I don't think the chemo itself caused it. What had possibly happened is that chemo had reduced the bone marrow production of red cells. As you already had excess destruction of red cells, this weakening of bone marrow tipped the balance towards fall of hemoglobin level. Any other chemo can also cause that. 5. Does that imply that the chances are much greater for a metastasis, either in the other breast or in a distant part of my body? A. No, I don't think chemo would have had a great impact in preventing recurrences as the overall risk was quite low in your case. 6. In other words, is there a chance that I will have to try chemo again in the future, and if so, which drugs would be less likely to cause a hemolytic crisis, like happened with the taxotere/Cytoxan? A. Hopefully you would not have to take chemo in the future. If at all it is required, then we need to take a call at that time. Hope I have answered your query. I will be available to answer further followup queries, if any.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor